If you have allergies, chances are you keep a bottle of Benadryl in your cabinet. This over-the-counter medicine, a drug known by medical professionals as diphenhydramine, treats a a variety of symptoms including itching, hives, upper respiratory infection (URI) symptoms, motion sickness and insomnia. Diphenhydramine is in many cold and flu medications. For more information, check out our best tips for cold and flu season safety.
While Benadryl is helpful for a number of ailments, it can be extremely harmful if it is misused.
It is Dangerous to Abuse Benadryl
Benadryl can be abused if people use it incorrectly. Teens and young adults, in particular, may misuse Benadryl for delirium since it is so readily available. This is a dangerous practice. The symptoms can be severe, and are even worse if the drug is combined with other substances.
It is also possible to overdose on Benadryl, causing dangerous toxicity to the body. Over the past decade, there have been alarming spikes in Benadryl-related suicide attempts reported to the Missouri Poison Center. If you or someone you know is depressed or despondent, be sure to reach out for help.
An overdose of Benadryl may result in extreme drowsiness, blurred vision, increased heart rate, confusion, seizures – even coma. Other symptoms may include dry mouth, nausea, vomiting, unsteadiness, high blood pressure, and hallucinations. When used in excess or for long periods of time, users may experience serious mental complications and dementia-type symptoms.
Call Missouri Poison Center if You or Someone You Love Has Misused Benadryl
If you or someone close to you has taken too much of this drug, or if you have questions about safe usage, call Missouri Poison Center at 1-800-222-1222. Our specially trained nurses, pharmacists, and medical toxicologists can give you potentially life-saving information.